Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 7, NWS Grand Rapids, MI

May 20, 2013Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2013, 2:31 PM EDT for Mecosta County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2013, 2:31 PM EDT (18:31 UTC)
Expired
May 20, 2013, 3:15 PM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:58 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2013-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2013-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WUUS53 KGRR 201831
SVRGRR
MIC107-201915-
/O.NEW.KGRR.SV.W.0007.130520T1831Z-130520T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
231 PM EDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MECOSTA COUNTY IN CENTRAL MICHIGAN...

* UNTIL 315 PM EDT

* AT 227 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHIPPEWA
  LAKE...AND MOVING NORTHEAST AT 30 MPH. ANOTHER SEVERE THUNDERSTORM 
  WAS LOCATED NEAR CROTON IN NEWAYGO COUNTY ALSO MOVING NORTHEAST. 

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARRYTON AROUND 235 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4347 8509 4347 8556 4371 8556 4382 8544
      4381 8509
TIME...MOT...LOC 1830Z 217DEG 28KT 4376 8524

HAIL...1.00IN
WIND...60MPH

$$

MEADE
2 follow-up statements
569 
WWUS53 KGRR 201852
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
252 PM EDT MON MAY 20 2013

MIC107-201915-
/O.CON.KGRR.SV.W.0007.000000T0000Z-130520T1915Z/
MECOSTA MI-
252 PM EDT MON MAY 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MECOSTA COUNTY
UNTIL 315 PM EDT...

AT 250 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEWYAGO STATE
PARK...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STANWOOD AROUND 300 PM EDT.
  COLFAX TWP AND BIG RAPIDS AROUND 310 PM EDT.
  GRANT TWP AND CHIPPEWA LAKE AROUND 315 PM EDT.

THE EARLIER STORM ACROSS NORTHEAST MECOSTA COUNTY HAS WEAKENED AND 
MOVED OUT OF THE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4347 8509 4347 8556 4371 8556 4382 8544
      4381 8509
TIME...MOT...LOC 1852Z 217DEG 28KT 4357 8555

HAIL...1.00IN
WIND...60MPH

$$

NJJ
895 
WWUS53 KGRR 201914
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 PM EDT MON MAY 20 2013

MIC107-201924-
/O.EXP.KGRR.SV.W.0007.000000T0000Z-130520T1915Z/
MECOSTA MI-
314 PM EDT MON MAY 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR MECOSTA COUNTY WILL EXPIRE AT
315 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4347 8509 4347 8556 4371 8556 4382 8544
      4381 8509
TIME...MOT...LOC 1914Z 217DEG 28KT 4371 8541

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:16 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 20, 1:16 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
116 PM EDT MON MAY 20 2013

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 330 AM EDT MON MAY 20 2013

A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING SHOWERS AND
THUNDERSTORMS TO SOUTHERN LOWER MICHIGAN TODAY THROUGH WEDNESDAY. A
FEW STRONG TO SEVERE STORMS ARE POSSIBLE DAILY. COOLER AIR WILL MOVE
IN LATE THIS WEEK.

&&

.UPDATE...
ISSUED AT 1120 AM EDT MON MAY 20 2013

LOW CONFIDENCE SEVERE WEATHER WILL DEVELOP THIS AFTERNOON. SOME
STORMS STILL LOOK LIKE THEY WILL FIRE AT SOME POINT TODAY...THOUGH
EXPECTATIONS ARE THAT A WIDESPREAD SEVERE EVENT WILL NOT OCCUR
THIS AFTERNOON. SOME ADJUSTMENTS TO PRECIPITATION CHANCES THIS
MORNING...OTHERWISE REMAINING FORECAST LEFT ALONE WITH THIS
UPDATE.

SLIGHTLY MORE FAVORABLE SET UP SEEMS TO OCCUR THIS EVENING AND
EARLY TONIGHT AND TUESDAY.

UPDATE ISSUED AT 744 AM EDT MON MAY 20 2013

THAT BAND OF SHOWERS AND ISOLATED THUNDERSTORMS HAS NOW MOVED OUT
OF THE AREA SO I LOWERED POPS THROUGH THE MID MORNING HOURS OVER
THE NORTHERN CWA. THAT WAS ASSOCIATED WITH THE 850 MB WARM FRONT...
WHICH IS NOW NORTH OF THE CWA. IT STILL LOOKS LIKE THE ENERGY FROM
THE CONVECTION SOUTHWEST OF CHICAGO SHOULD REACH OUR CWA EARLY
THIS AFTERNOON TOUCHING OFF A SERIES OF STORMS EARLY TO MID
AFTERNOON.

OVERNIGHT TONIGHT THE LOW LEVEL JET IS AIMED AT SOUTHWEST MICHIGAN
SO I EXPECT ANOTHER PERIOD OF THUNDERSTORMS AFTER MIDNIGHT.

UPDATE ISSUED AT 518 AM EDT MON MAY 20 2013

A FEW SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP ON
THE WARM FRONT FROM BIG SABLE POINT TO NORTHEAST KENT COUNTY AS OF
515 AM THIS MORNING. THE STORMS ARE MOVING NORTHEAST AROUND 40 MPH.
WHILE RAP SOUNDINGS DO SHOW OVER AROUND 100 J/KG OF CIN THERE IS
NEARLY 1000 J/KG OF CAPE ONCE THE CIN IS OVERCOME. I EXPECT THE
STORMS TO CONTINUE TO LIFT NORTH AND EAST OUT OF THE CWA BY 9 AM
THIS MORNING. BASED ON THIS I UPDATED THE GRIDS AND ZONES TO
INDICATE POSSIBLE THUNDERSTORMS FROM I-96 NORTH INTO MID MORNING.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY AFTERNOON)
ISSUED AT 330 AM EDT MON MAY 20 2013

PRIMARY SHORT TERM FCST CONCERNS INVOLVE EVALUATION OF
CONVECTIVE/SVR WX POTENTIAL TODAY THROUGH WEDNESDAY.

A WARM FRONT LIFTING NORTH ACROSS OUR AREA LATER TODAY AND
INCREASING INSTABILITY WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND
STORMS. SOME STRONG TO SEVERE STORMS ARE POSSIBLE PARTICULARLY THIS
AFTERNOON AND EVENING AS SB CAPE VALUES POTENTIALLY REACH AROUND
2000-3000 J/KG NEAR TO SOUTH OF I-96 ALONG WITH STRONGLY NEGATIVE
LI/S AND TOTAL TOTALS INDICES INTO THE MID TO UPPER 50S.

SOME 00Z GUIDANCE FCST SOUNDINGS HAVE AN INVERTED V LOOK BY LATER
THIS AFTN/EVENING SO THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS
TO PRODUCE DAMAGING WIND GUSTS. IN ADDITION LARGE HAIL IS ALSO
POSSIBLE BOTH WITH SFC BASED STORMS AND WITH ELEVATED CONVECTION
NORTH OF THE WARM FRONT. CANNOT RULE OUT AN ISOLATED TORNADO NEAR TO
SOUTH OF THE WARM FRONT THIS AFTERNOON AND EVENING ALTHOUGH THIS
POTENTIAL IS MITIGATED SOMEWHAT BY FAIRLY HIGH LCL HEIGHTS.

SCATTERED STRONG TO POTENTIALLY SVR STORMS ARE POSSIBLE AGAIN
TUESDAY ALTHOUGH WE STILL FEEL THAT POTENTIAL TOMORROW IS NOT AS
GREAT AS LATER TODAY WITH A CONSENSUS OF LATEST 00Z GUIDANCE SHOWING
LESS INSTABILITY/MUCH MORE CLOUD COVER AROUND. THE SVR WX THREAT
TUESDAY WILL BE LARGELY CONTINGENT ON HOW CONVECTIVE EVOLUTION
OCCURS TONIGHT AND ON EXTENT ON CLOUD COVER.

THE SEVERE WX THREAT CONTINUES WEDNESDAY AS THE SFC LOW FINALLY
MOVES EAST INTO MICHIGAN AND AS THE UPPER LEVEL SUPPORT/UPPER TROF
AND ASSOCIATED COLD POOL OF AIR ALOFT MOVE IN. THE 12Z ECMWF/00Z GFS
IN PARTICULAR SUGGEST DECENT SVR WX POTENTIAL WEDNESDAY GIVEN THE
TIMING OF THE SFC LOW AND FRONTAL POSITIONS THROUGH OUR REGION. ALL
THINGS CONSIDERED AT THIS TIME WE BELIEVE THE BEST CHC FOR ORGANIZED
SVR WX WILL BE WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 AM EDT MON MAY 20 2013

THE RAIN SHOWERS SHOULD COME TO AN END BY LATE IN THE DAY THURSDAY.
BY THEN THE THREAT FOR THUNDERSTORMS WILL BE SOUTH OF MICHIGAN. A
CANADIAN HIGH WILL MOVE IN FOR THE FRIDAY INTO SATURDAY TIME FRAME.
THIS BRINGS CANADIAN POLAR AIR SOUTH WITH IT SO THERE IS A THE
THREAT OF FROST OVER THE NORTHERN TWO ROWS OF COUNTIES EARLY
SATURDAY MORNING. ANOTHER PACIFIC STORM WILL LIKELY TO TRACK SOUTH
OF THE AREA BUT WILL BRING THE TREAT OF A LIGHT RAIN SHOWERS SUNDAY.

CONFIDENCE IN THIS FORECAST IS ABOUT AVERAGE. THE MODELS ALL AGREE
ON THE OVERALL PATTERN INTO NEXT WEEK. THERE ARE MINOR ISSUES IN THE
DETAILS BUT LITTLE QUESTION THE SYSTEM OVER US NOW WILL BE SHEARED
OUT TO THE EAST BY FRIDAY MORNING. THE LONGWAVE RIDGE WILL SURELY
BUILD TO OUR WEST BEHIND THE DEPARTING SYSTEM. THAT WILL BRING IN
COOLER AIR FRIDAY INTO SATURDAY. THE UPPER RIDGE TO OUR WEST WILL
THEN SLOWLY BUILD EAST OVER TIME PUSHING THE COLD AIR OUT ONCE AGAIN
(EARLY NEXT WEEK).  THERE IS SOME QUESTION AS TO WHAT HAPPENS THE
SOME OF THAT PACIFIC SHORTWAVE ENERGY OVER THE WEEKEND AS THE WARM
AIR PUSHES TOWARD US. THE ECMWF KEEPS THE PRECIPITATION SOUTH OF
MICHIGAN THROUGH THE WEEKEND AND THE GFS BRINGS IT IN SUNDAY. I HAVE
LOW CHANCE POPS FOR THAT BUT I AM CURRENTLY THINKING THIS WILL
ACTUALLY MISS US TO THE SOUTH JUST LIKE THE ECMWF SUGGEST.

THE RAIN ON THURSDAY IS DEFORMATION ZONE RELATED AS THE SYSTEM
SHEARS OUT TO THE EAST BUT THERE IS LITTLE OF ANY INSTABILITY WITH
THIS... JUST SHOWERS. THE CONVECTIVE THREAT IS LARGELY OVER BY MID
EVENING WEDNESDAY.

AS FOR THE FROST THREAT... WITH THE CANADIAN HIGH BUILDING IN FRIDAY
INTO SATURDAY... WINDS WILL BECOME LIGHT AND VARIABLE EARLY SATURDAY
MORNING AND SKIES WILL BE CLEAR. DEW POINTS LIKELY WILL FALL INTO
THE LOWER TO MID 30S SO A GOOD SET UP FOR FROST OVER THE NORTHEAST
COUNTIES. AREAS SOUTH OF ROUTE 10 SHOULD STAY WARM ENOUGH FOR THIS
NOT TO BE AN ISSUE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 116 PM EDT MON MAY 20 2013

THE MAIN FOCUS OF THE 18Z SET OF FCSTS IS CONVECTION TRENDS
THROUGH THE PERIOD.

A FEW ISOLATED STORMS ARE GOING UP AS OF 1715Z THIS AFTERNOON.
THESE FORMED JUST EAST OF KMKG AND ARE MOVING NORTHEAST AND
STAYING NORTH OF THE REMAINDER OF THE TERMINALS. THERE COULD BE
MORE STORMS THAT FORM NEAR THE LAKESHORE AND MOVE INLAND...BUT
CONFIDENCE IS STILL LIMITED AS TO WHERE ADDITIONAL STORMS...IF ANY
WILL FIRE THIS AFTERNOON. WE HAVE VCTS TO ADDRESS THE CONVECTION
CHCS AND UNCERTAINTY. WE WILL UPDATE THE FCSTS AS NECESSARY IF
CONVECTION IS HEADING TOWARD A SITE. MVFR CONDITIONS CAN BE
EXPECTED UNDER ANY STORMS WITH SOME BRIEF BOUTS OF IFR POSSIBLE.

THE NEXT ROUND OF STORMS SHOULD COME IN AS EARLY AS LATER THIS
EVENING...AND MORE SO OVERNIGHT. THESE STORMS LOOK LIKE THEY WILL
BE MORE WIDESPREAD AND AFFECT ALL OF THE SITES. AGAIN MVFR SHOULD
BE EXPECTED UNDER ANY STORMS WITH BRIEF PERIODS OF IFR ALSO
LIKELY. WE WILL CONTINUE TO FINE TUNE THE CONVECTION OVERNIGHT.

&&

.MARINE...
ISSUED AT 744 AM EDT MON MAY 20 2013

DUE TO THE WATER TEMPERATURES OFF SHORE OF LAKE MICHIGAN ARE IN
THE MID 40S... AND SURFACE DEW POINTS ARE IN THE 60S TODAY PLUS
WINDS ARE NOT ALL THAT STRONG... I EXPECT EXTENSIVE FOG IN THE
NEAR SHORE TO DEVELOP. SO EXPANDED THE FOG INTO THIS AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 330 AM EDT MON MAY 20 2013

WARM AND FAIRLY HUMID WEATHER IS EXPECTED TODAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BRING LIGHTNING AND GUSTY WINDS AT TIMES TODAY
THROUGH WEDNESDAY.

&&

.HYDROLOGY...
ISSUED AT 330 AM EDT MON MAY 20 2013

SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS ARE EXPECTED TODAY THROUGH
WEDNESDAY BUT SIGNIFICANT FLOODING IS NOT ANTICIPATED SINCE
CUMULATIVE RAINFALL AMOUNTS ON AVERAGE OF ONLY AROUND AN INCH OR TWO
ARE ANTICIPATED THROUGH WEDNESDAY NIGHT. HOWEVER LOCALIZED FLOODING
ISSUES MAY OCCUR WITH HEAVIEST STORMS OR WHERE STORMS TRACK ACROSS
THE SAME LOCATION.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

UPDATE...MACZKO
SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...WDM
AVIATION...NJJ
FIRE WEATHER...LAURENS
HYDROLOGY...LAURENS
MARINE...WDM
Hazardous weather outlook, May 20, 4:54 AM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
454 AM EDT MON MAY 20 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
454 AM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS AREA POSSIBLE THIS MORNING BUT THUNDERSTORMS
ARE EXPECTED TO BE MORE WIDESPREAD THIS AFTERNOON AND TONIGHT.
THIS AFTERNOON AND TONIGHT A FEW OF THE STORMS MAY HAVE LARGE
HAIL AND DAMAGING WINDS. STORMS WILL MOVE NORTHEAST AT 25 MPH. AN
ISOLATED TORNADO IS POSSIBLE.

SOME LOCALIZED FLOODING MAY OCCUR IN LOCATIONS THAT SEE REPEATED
THUNDERSTORMS ACTIVITY THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY
EVENING. SOME OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS
AND LARGE HAIL. AT THIS TIME...WEDNESDAY AFTERNOON AND EVENING
LOOKS TO BE THE BEST CHANCE FOR DAMAGING WINDS AND LARGE HAIL.

SOME LOCALIZED FLOODING MAY OCCUR IN LOCATIONS THAT SEE REPEATED
THUNDERSTORMS THROUGH WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL...STORM
DAMAGE...HEAVY RAINFALL OR LOCALIZED FLOODING THIS WEEK.

LMZ844>849-210900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
454 AM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. AREAS OF
FOG ARE ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOG IS EXPECTED TO REDUCE VISIBILITIES OVER LAKE MICHIGAN EACH
MORNING THROUGH MID WEEK. THUNDERSTORMS WILL BE POSSIBLE THROUGH
WEDNESDAY EVENING OVER LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL OR
DAMAGING WINDS.

WDM

In the hours before

Special weather statement, May 20, 12:32 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT MON MAY 20 2013

MIZ044-050-056-057-201715-
KENT-MUSKEGON-NEWAYGO-OTTAWA-
1232 PM EDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
HOLTON TO FRUITPORT...MOVING NORTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  REEMAN...             BRUNSWICK...          HESPERIA...
  BRIDGETON...          RAVENNA...            FREMONT...
  ASHLAND TWP...        BAILEY...             CASNOVIA...
  GRANT...              NEWAYGO...            BROHMAN...
  WHITE CLOUD...        ENSLEY TWP...         WOODVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4347 8604 4359 8604 4382 8566 4381 8556
      4333 8556 4296 8619 4347 8625
TIME...MOT...LOC 1631Z 231DEG 36KT 4344 8613 4312 8609

MEADE
Special weather statement, May 20, 1:15 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT MON MAY 20 2013

MIZ038-039-044-045-051-201800-
LAKE-MECOSTA-MONTCALM-NEWAYGO-OSCEOLA-
115 PM EDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BITELY TO
NEWAYGO... MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...WIND GUSTS GREATER THAN 50 MPH...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  REED CITY...          HOWARD CITY...        PARIS...
  BIG RAPIDS...         LUTHER...             HERSEY...
  AMBLE...              STANWOOD...           MORLEY...
  LEROY...              GRANT TWP...          COLFAX TWP...
  BRISTOL...            TUSTIN...             CHIPPEWA LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

&&

LAT...LON 4417 8509 4360 8508 4329 8558 4330 8570
      4417 8575
TIME...MOT...LOC 1715Z 229DEG 40KT 4387 8556 4339 8556

MEADE
Local storm report, May 20, 2:30 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
230 PM EDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             4 SSE CANNONSBURG       43.00N 85.43W
05/20/2013  M0.50 INCH       KENT               MI   PUBLIC

            THE HAIL STARTED FALLING AT 201 PM EDT.

&&

WH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:32 PM EDTSpecial Weather StatementGRRNewaygo43 min
May 20, 1:15 PM EDTSpecial Weather StatementGRRMecosta, Osceola45 min
May 20, 1:50 PM EDTSevere Thunderstorm WarningGRRMecosta40 min
May 20, 2:24 PM EDTSevere Thunderstorm WarningGRRNewaygo51 min
May 20, 2:56 PM EDTSevere Thunderstorm WarningGRRClare64 min
May 20, 3:24 PM EDTSevere Thunderstorm WarningGRRKent51 min
May 20, 3:41 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm64 min
May 20, 4:10 PM EDTSevere Thunderstorm WarningGRRClare, Gratiot, Isabella65 min
May 20, 5:13 PM EDTSevere Thunderstorm WarningGRRGratiot47 min
May 20, 5:47 PM EDTSevere Thunderstorm WarningGRRClinton43 min
May 20, 6:07 PM EDTSevere Thunderstorm WarningGRRIngham38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.